Article Text

PDF

Bismuth induced encephalopathy caused by tri potassium dicitrato bismuthate in a patient with chronic renal failure.
  1. R J Playford,
  2. C H Matthews,
  3. M J Campbell,
  4. H T Delves,
  5. K K Hla,
  6. H J Hodgson,
  7. J Calam
  1. Department of Medicine, Royal Postgraduate Medical School, Hammersmith Hospital, London.

    Abstract

    A 68 year old man with a creatinine clearance rate of only 15 ml/min took twice the recommended dose of tripotassium dicitrato bismuthate (TDB) as DeNol liquid; 10 ml qds; a total of 864 mg bismuth daily for two months. Whole blood bismuth concentrations rose to 880 micrograms/l and he developed global cerebral dysfunction with hallucinations, ataxia, and an abnormal EEG. Renal clearance of bismuth rose from 0.24 to 2.4 ml/min when the heavy metal chelator 2-3 dimercapto-1 propane sulphonic acid (DMPS) was given by mouth. Bismuth was measured by a novel method involving inductively coupled plasma source mass spectrometry. Fifty days after stopping TDB, whole blood bismuth concentrations fell to 46 micrograms/l and the patient's EEG returned to normal. His mental function also recovered completely. The case serves as a timely reminder that TDB should not be administered to patients with renal disorders, as stated in the data sheet.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

    Linked Articles